Okay, after Bella had her seizure last Wednesday, I began doing a lot of research and discovered that her incontinence drug, Proin, has several side effect, one of which is seizures! Why did the emergency room vet not mention this (I specifically asked if Proin could have caused the seizure)? Why did my vet (who called to check on Bella the next day) not mention this? Bella had never had a seizure before and then 3 months after starting Proin and 6 DAYS after having her dose increased from 25mg to 50mg she had a seizure. I'm thinking there just might be a correlation.
Has anyone else had trouble with this drug? Are there any alternatives to use for Bella's incontinence as I do not want her to use Proin again - even if it was the reason for her seizure. Giving a dog who now has a history of seizures a drug with seizures as a side effect does not seem safe.
They may not have mentioned it because it is not a common side effect. I have never heard of a dog seizuring from this medication, so it might be one of those rare things that can happen but typically doesn't. Maybe the reason you saw a seizure was due to the increase of the dosage. Was there a reason for the increase in dose? 50 mg is a lot for a little dog and is what I suspect is behind the seizure. If she were going to have a seizure from the medicine she would have had it from the beginning of taking it. Since it was only after the increase in dose that she had one, my guess is that 50 mg is an overdose of it for her size.
The only other drug commonly used for incontinence is DES (diethyl-stilbestrol)which is a hormone.
The picture is of Cricket (my maltipoo), Bella, the one who had the seizure, is my Australian Shepherd mix and weighs 44 lbs.
While you are right that seizures are not listed under common side effects, all the websites for Proin side effects that I found did list seizures as an "occassional side effect" and a definite overdose side effect. I was very specific when I talked to the emergency vet and told her that my vet had just increased Bella's dose to 50 mg 2 weeks before.
It seems to me that if I was able to find seizures as a side effect the first time I looked up Proin on the internet, a vet should have been able to do so as well. And as I brought in a dog with no known seizure history and this was the only change in her behavior the weeks leading up to the seizure, it should have been checked out.
It's partly my own fault. I did not see my usual vet but one of her partners when I notice the leaking 3 months ago and it was that vet who said incontinence and prescribe Proin and then upped the dosage when Bella began leaking again.
I have an appointment with my normal vet Wednesday and I will definitely be letting her know that I do not want Bella taking Proin.
As with any medication there is a dose range that allows for a drug to be given at a low dose and then increased safely if it doesn't work. The dose range for Proin is 0.4-0.8 mg per pound of body weight. At the low end of the dose range a dog Bella's size would get 17 mg which is not quite half a pill. At the high end of the dose range Bella would get 35 mg which is a little more than 1/2 a pill. At 50 mg the vet prescribed enough Proin for a dog 100 + lbs at the low end of the dose range and a dog 65 lbs at the high end of the range. Seems to me the vet initially prescribed her right in the middle of the dose range for ease of administering, instead of trying to calculate "not quite a half a pill". When the vet increased her dosage she in effect increased it to 1 1/2 - 3 times the dose for a dog her size. It does not surprise me she seizured because at that amt. it is an overdose. Seemed she was safe on that drug when it was prescribed at the correct dose.
Now if it wasn't working for her at the proper dose then that drug might not work for her because drugs do not have the same effect in every animal, just like they don't in people either. Now the only other drug that I am aware of for treating urinary incontinence in dogs is DES. I would look into that drug because that had a lot of nasty side effects in humans which may carry over in dogs as well.
If you don't like the sounds of that drug either, there is always the completely drug free approach of diapering her.
I believe some dogs may be extra-sensitive to Proin. I gave it to my English Cocker Spaniel a year ago and in a few days she had an episode of vestibular syndrome, and about a week after that, a mild stroke and ended up with a moderate heart murmur. Her blood pressure was 180/120! Of course I took her off the Proin! Four days later, at a cardiology work-up, it was back to normal. Last week, my vet again suggested I try it at half dose. I didn't feel good about that so I gave her only 1/4 dose for 3 days and yesterday she had a grand mal seizure! And seems like maybe a stroke at the same time, as she has no use of one of her back legs. I feel terrible that I gave it to her again! I have read many reports of dogs having strokes and seizures, sometimes after the very first dose.
My 60 lb. lab mix just had a horrible seizure and after reading these articles I can see that it was the PROIN. My dog has never had a seizure and I just started her on 50mg. of Proin 2/day.It was horrific and she was foaming at the mouth. Thank God she survived it! From now on it's diapers for her. No more drugs! OMG!